Hear Dr. Schwartz's strategies for monitoring patients during antidepressant therapy and for motivating them to lose weight. Click here.
Weight gain occurs with most antidepressants but is frequently overlooked, perhaps because clinicians are focused instead on metabolic effects of antipsychotics and mood stabilizers. Patients taking antidepressants often complain of weight gain, however, and many of the drugs’ FDA-approved package inserts acknowledge this effect.
Two-thirds of patients with major depression present with weight loss, and gaining weight can be associated with successful treatment. Weight gain is of concern—and likely to be drug-induced—if it exceeds the disease-induced weight loss and continues after depressive symptoms improve.
Weight may change early or late during antidepressant treatment, and gaining in the first weeks usually predicts future gains.1 Patients who are overweight when treatment begins are especially at risk if given weight-promoting agents. This article:
- compares antidepressant effects on patient weight
- discusses mechanisms by which antidepressants may cause weight gain
- outlines a plan to prevent excess weight gain when patients start antidepressant therapy
- recommends diet, exercise, cognitive-behavioral therapy (CBT), and medications for overweight patients on long-term antidepressant treatment.
Weight-gain potential by class
Unlike antipsychotics, antidepressants have not been associated in clinical trials with causing metabolic syndrome and diabetes. Even so, certain antidepressants can cause clinically significant and perhaps more insidious weight gain when compared with some second-generation antipsychotics (SGAs). For example, SGAs on average may cause 2.3 kg/month weight gain during the first 12 weeks of treatment, and mirtazapine caused 3 kg weight gain in a recent 6-week trial.2,3
Tricyclic antidepressants (TCAs) and monoamine oxidase inhibitors (MAOIs) may pose a greater weight-gain risk than newer antidepressants, but selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs) have been clinically noted to cause weight gain over time (Table 1).4-16
SSRIs. Weight gain associated with long-term SSRI use seems clinically apparent, but the evidence is preliminary.
Paroxetine seems to be the SSRI most likely to cause weight gain. A 26- to 32-week comparison trial by Fava et al10 showed that weight gain risk with SSRI therapy varies with the drug used. In this trial, 284 patients with major depressive disorder were randomly assigned to double-blind treatment with paroxetine, sertraline, or fluoxetine:
- More of those taking paroxetine gained >7% in weight from baseline, and their weight gain was statistically significant.
- Sertraline-treated patients had modest, nonsignificant weight gain.
- Fluoxetine-treated patients had modest, nonsignificant weight loss.
Using paroxetine with an antipsychotic can be especially problematic. Fukowi and Murai17 described 2 cases in which adding paroxetine to risperidone caused severe weight gain (13.5 kg to >14 kg) in 4 to 5 months.
Citalopram may cause a 1- to 1.5-kg weight gain over 1 year,8 whereas fluvoxamine has been shown not to affect weight in obese patients.11 Citalopram (like TCAs) can cause carbohydrate craving and early weight gain.18 Escitalopram caused a modest (0.5 kg) weight gain in elderly patients during an 8-week trial.13
Initial weight loss followed by overall weight gain after 1 year of SSRI treatment is a common clinical finding that was not noted in initial acute SSRI drug trials. In a comparison of fluoxetine’s acute and long-term effects,19 839 patients experiencing a major depressive episode were first treated with open-label fluoxetine, 20 mg/d. After 12 weeks, 395 patients who met criteria for remission were randomly assigned to continue with placebo or fluoxetine, 20 mg/d, for 14, 38, or 50 weeks.
In the acute phase, a small but statistically significant weight loss (mean 0.35 kg, P
- 1.1 kg at 26 weeks (P
- 2.2 kg at 38 weeks (P
- 3.1 kg at 50 weeks (P
The authors concluded that the weight gain—similar with fluoxetine or placebo—was probably associated with recovery from depression rather than fluoxetine treatment, although this was not a controlled variable in the study.
Long-term effects of antidepressants on body weight, by class*
|Class||Effect (gain, loss, or neutral)|
|MAOIs||Moderate gain overall|
|Phenelzine: greatest gain in MAOI class|
|Transdermal selegiline: appears neutral|
|Novel antidepressants||Bupropion: weight loss4|
|Mirtazapine: greatest potential for gain among antidepressants5|
|Trazodone: modest gain7|
|SSRIs||Citalopram: modest gain8|
|Escitalopram: modest gain9|
|Fluoxetine: modest loss acutely10|
|Paroxetine: greatest gain in SSRI class10|
|Sertraline: modest gain10|
|SNRIs||Duloxetine: modest gain12|
|Venlafaxine: modest gain (controversial)13|
|* Information is a general representation of available literature, gathered from many studies with differing designs. Consult original reports for specific data on dosing, patient populations, treatment durations, and weigh changes.|
|MAOIs: monoamine oxidase inhibitors; SNRIs: serotonin-norepinephrine reuptake inhibitors; SSRIs: selective serotonin reuptake inhibitors; TCAs: tricyclic antidepressants|